ZocdocAnswersWhat are the long-term complications associated with chemotherapy?

Question

What are the long-term complications associated with chemotherapy?

I am a 38 year old woman currently undergoing chemotherapy. I am doing well, but what complications could possibly arise in the long term?

Answer

As you know, chemotherapy can be very difficult to get through. You are probably aware of the immediate side effects including nausea and hair loss. The long term side effects of chemotherapy vary and depend greatly on which chemotherapy agents you are getting. The list is too long to go through here, but I will try to cover some of the more common ones. Some chemotherapy drugs will increase your risk of getting a different cancer sometime down the road. This does not mean that you will get another cancer, it just means you have a greater chance than someone that has not had chemotherapy. This increased chance occurs with chemotherapy that causes DNA damage. Some drugs can cause damage to your nerves which can cause pain or numbness down the road. A specific drug called daunorubicin which is given for lymphoma can cause heart failure down the road if given in high enough total doses. Care is always taken to try and minimize these effects. I suggest that you schedule an appointment with your hematologist/oncologist to discuss this issue. You can go through the list of agents you currently getting and learn about any long term side effects. Good luck with your treatment.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.